Search
  • pdfree

POLYPHARMACY. WHAT THE HELL IS THAT?

Polypharmacy may not be a word you use or hear every day, but everybody who regularly takes more than one pharmaceutical medicine is a beneficiary or victim of polypharmacy.


There is no doubt that western medicine has developed medications that save lives, relieve symptoms, improve quality of life for some people and protect us against some forms of illness progression.


However, there is also no doubt that all western pharmaceutical medicines come with a cost; all have the potential to cause adverse effects. These potentials and suspected potentials are all listed in major drug guides available in every country where practitioners can prescribe western medicines.


These adverse effects are euphemistically called “side effects” as if they are incidental or accidental rather than established actions of each drug. They are not “side effects” but part of the overall activity of that medication, recognised, examined and accepted during drug development.


The skill of good practitioners is to choose medicines that will give symptom relief while having the least adverse effects for each individual, taking account of their symptom picture, level of debility, history of reactions, other medicines being taken and other non-pharmaceutical medicines used. This is the ideal the sort of circumstance where western pharmaceutical medicine can give the most benefit and the patient will experience few or no adverse effects.


Unfortunately, this ideal situation is rare in my experience. All too often, practitioners are focused only on their special area of interest, prescribe their best choice for that specialist area and largely ignore all extraneous factors.


This is okay where only one prescription is required but, increasingly frequently, I see patients prescribed five to fourteen drugs by three or four specialists plus their GP (General Practitioner/PCP), and experiencing interactive adverse effects for which they are prescribed extra medication.



Here is where we see the most devastating effects of poorly supervised polypharmacy. Many patients are prescribed medication by one specialist to quell the adverse effects of another prescription.


Does that sound preposterous? Let’s have a look at some case histories from my files.


A woman in her 20s. Married, two young children plus a stressful career. Not surprisingly, her blood pressure became elevated so she was prescribed an ACE Inhibitor plus Aspirin and advised to reduce her salt intake. No further advice was given on diet, activity or strategies to reduce her stress response. Over a period of two years or so, she gradually developed muscle and joint aches, plus some bouts of mild dizziness that made her quite anxious. She was prescribed NSAIDs for the pain plus an Anxiolytic for the anxiety and told to report back if the dizziness increased. A little later, she developed a non-productive cough that was irritating and disturbed her sleep. Her GP referred her to an ENT specialist who prescribed 2 weeks of antibiotics and, when that did not resolve the cough, prescribed asthma medication. Because of her disturbed sleep, her GP referred her for a sleep study and, after that, she was prescribed an anti-convulsant to assist in sustaining sleep.


Fast-forward to 35 years old and she was still very busy, still had hypertension (but “controlled”), fluctuating muscle and joint pain only partly controlled by the NSAIDs, intermittent cough, mild dizziness when under severe stress and was dependent on the anti-convulsant to get a reasonable sleep.


She came to me because her husband had noticed a resting tremor, arranged a referral to a “top” neurologist who quickly diagnosed Parkinson’s disease and prescribed a Dopamine Agonist.


After less that three months on the new drug, she noticed that she had become constipated for the first time in her life (and was prescribed laxatives), was experiencing more frequent bouts of dizziness and had fallen twice, dropped off to sleep in the middle of the day with no warning but was finding it increasingly difficult to sleep through the night despite medication, and had needed to increase her asthma medication to supress her cough.


She was frightened and disappointed that so much was “going wrong”, but had decided to fight back and look for ways out of this complex labyrinth.


What had happened? Was she really, really ill and heading for being invalided out of work? Neither. She was a victim of polypharmacy.


Let’s for a moment forget that she was not given healthy advice about her hypertension – food choices, exercise, fluids, meditation, Yoga, etc. Was the prescription of an ACE Inhibitor appropriate? In terms of western medicine, probably yes. The challenge was that, when she developed adverse effects from the drug, they were treated as a separate “disease” with more medication. Each new prescription produced its own adverse effects and she became increasingly fragile, so the drugs affected her more profoundly.


Her neurologist simply observed the tremor, debility and slowness, diagnosed without further investigation and prescribed another drug that caused further adverse events.


There is a happy ending. We were able to slowly improve her lifestyle choices, offer alternative strategies and, over two years, slowly wean her off all her medications that she did not need in the first place.


There are many such stories; too many to be told here. However, another signature case involves a gentleman in his 80s with stage 4.5 Parkinson’s. He needed full-time care and could do very little for himself, even requiring assistance in washing, dressing and eating.


At the time of consulting with me, he was prescribed eleven different pharmaceutical medications, most needed to suppress adverse effects created by previous prescriptions.


Despite dedicated efforts on the part of the patient, his wife and other therapists, and a massive reversal of his Parkinson’s symptoms, my patient suffered from constant nausea, headache and anxiety.


After examining his eleven drugs and charting possible adverse effects, we found that nine could cause nausea, all had the potential to cause headache and six were known to cause anxiety. He took my chart and a letter to his GP who, thankfully, took notice and reduced his drug load under supervision.


Within a few weeks, my patient was feeling better and, over three months, his drug load was reduced to only two necessary medications, and he was free from headache, nausea and anxiety.


My last contact was when he was 96 years old, living well and feeling strong. He died peacefully a couple of years later after having over ten years of wellness, free from polypharmacy.


We must never ignore the possible benefits to be derived from appropriately prescribed pharmaceutical medicine, herbs, homeopathic medicine or nutritional supplements. But we must always be wary of the effects of polypharmacy and the havoc this can cause in lives of innocent and under-informed, compliant patients.


John Coleman ND, 2022


https://www.rethinkingparkinsons.com/

34 views0 comments

Recent Posts

See All